Hail, Yuma
- When
- August 25, 12:13 AM MST
- Where
- Yuma County, 10 mi NNW of Wray
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.217, -102.300
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 24, 6:57 PM MST, 5 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE GOODLAND KS 757 PM MDT TUE AUG 24 2004 .UPDATE...NO UPDATES TO THE FORECAST AT THIS TIME. THE ONLY CONCENTRATED AREA OF THUNDERSTORMS IS PRESENTLY MOVING ALONG THE COLORADO BORDER WITH THE NEBRASKA PANHANDLE. STORM MOTIONS WILL TAKE THIS ACTIVITY MAINLY EAST. OTHER THUNDERSTORMS SHOULD FORM IN FAR SOUTHWESTERN NEBRASKA...AND POSSIBLY BLEED OVER INTO NORTHWEST KANSAS BY MIDNIGHT WHEN THE LOW LEVEL JET KICKS IN. THERE IS A CHANCE THE ACTIVITY WILL REMAIN JUST NORTH OF THE TRI STATE COUNTIES N THE VICINITY OF THE BEST PRESSURE GRADIENT ALONG THE 315 K ISENTROPIC SURFACE. THE PROXIMITY OF THE EXPECTED MCS...HOWEVER...AND POSSIBLE SOUTHWARD PROPAGATION...WARRANTS KEEPING THE 40 PERCENT POPS NORTH OF I-70 THAT WERE IN THE AFTERNOON FORECAST PACKAGE. SOUTH OF THE INTERSTATE...AND ESPECIALLY SOUTHWEST FROM GOODLAND...THE CHANCE FOR RAIN IS PROBABLY LESS THAN 20 PERCENT...BUT DO NOT SEE ANY COMPELLING REASON TO REMOVE THE MENTION ENTIRELY. THE STRONG OUTFLOW BOUNDARY FROM YESTERDAY IS REMAINING SOUTH OF THE AREA...AND A COLD POOL ALOFT OVER WESTERN NEW MEXICO WILL ENTER WESTERN KANSAS BY MORNING. THUS...A FEW ISOLATED AND ELEVATED THUNDERSTORMS ARE NOT OUT OF THE QUESTION ANYWHERE TONIGHT. BURKE. && .PREV DISCUSSION... 221 PM MDT TUE AUG 24 2004 FORECAST CONCERNS WILL BE CHANCE OF PRECIPITATION TONIGHT...HOW WARM IT GETS NEXT TWO DAYS...AND THE BEGINNING OF THE 4 TO 7 DAY PERIOD. SATELLITE SHOWING ACTIVE AND PROGRESSIVE FLOW FROM THE PACIFIC INTO NORTH AMERICA. DEFINITELY IS THE MOST ZONAL IT HAS BEEN IN A WHILE. UNORGANIZED/LINGERING TROUGHINESS OVER THE WESTERN PORTION OF THE COUNTRY WITH NUMEROUS SHORTWAVES IN IT. AT JET LEVEL...MODELS DID WELL OVER THE COUNTRY BUT WERE LOW ON THE SPEEDS BEHIND WESTERN UPPER TROUGH. AT MID LEVELS...MODELS LOOK TO BE UNDERDOING STRENGTH OF SYSTEM OVER ARIZONA. RUC HAS THE BEST HANDLE WITH THE GFS SECOND BEST. WITH THE EXCEPTION OF THE RUC... MODELS ARE TOO FAST. ALSO MODELS NOT LOW ENOUGH ON HEIGHTS AND SATELLITE INDICATING A DECENT SPIN TO THE SYSTEM. AT LOW LEVELS...RUC/ETA LOOK TO BE DOING BETTER AT LOW LEVELS WITH AN EDGE TO THE RUC ON WIND/MOISTURE FIELD. ETA DOING A LITTLE BETTER ON TEMPERATURES. WILL BE BLENDING RUC/ETA/GFS FOR THE EARLY PART OF THE FORECAST THEN GO MORE ETA AT THE SURFACE AND GFS ALOFT FOR THE REMAINDER OF THE FORECAST. FOR TONIGHT/WEDNESDAY...INTERESTING FORECAST FOR TONIGHT. AIR MASS HAS BEEN STABILIZED SOMEWHAT BY OVERNIGHT ACTIVITY. THAT AND CIRRUS SHIELD HAVE SLOWED DOWN HEATING AND DESTABILIZATION. BOTH THE ETA AND GFS SHOW A COUPLED JET STRUCTURE OVERNIGHT WITH THE ETA A LITTLE MORE FAVORABLE. ALSO HAVE INCOMING SHORTWAVE FROM THE SOUTHWEST. THAT SYSTEM ALREADY PRODUCING LIGHTING OVER EASTERN ARIZONA. RUC/GFS TAKE BRUNT OF SHORTWAVE ALONG SOUTHERN PORTION OF THE FORECAST AREA. THEN A ANOTHER SHORTWAVE FOLLOWS CLOSE BEHIND LATE IN THE NIGHT. LOW BOUNDARY MOVES NORTH AND EAST DURING THE NIGHT WITH MOISTURE POOLING TO THE NORTH. THE NORTHEAST HALF OF THE FORECAST AREA LOOKS TO HAVE THE BEST SHOT AND WILL GO 30 TO 40 PERCENT IN THIS AREA WITH 20 PERCENTS ELSEWHERE. WILL HAVE SOME CLOUDS DURING THE DAY WITH AN UNFAVORABLE SURFACE WIND FIELD. TEND TO THINK WILL BE NEAR TO SLIGHTLY WARMER THAN THE MAV AND COOLER THAN THE MET...AND WILL FOLLOW THAT. FOR WEDNESDAY NIGHT/THURSDAY...ABOVE MENTIONED SHORTWAVE MOVES OVER EARLY IN THE DAY. MAY BE SOME LINGER PRECIPITATION IN THE NORTH EARLY. AFTER THAT HAVE LITTLE TO NO DYNAMICS. MAIN JET TO REMAIN NORTH OF AREA. HAVE SOME SORT OF BOUNDARY MOVE THROUGH IN THE MORNING WITH A SHIFT TO THE EAST. ETA STILL RAISE TEMPERATURES SOME EVEN AFTER THE BOUNDARY PASSAGE. HAVE WEST TO SOUTHWEST FLOW ALOFT WHICH TO ME WOULD MEAN THAT THIS BOUNDARY WILL NOT HAVE MUCH OF A PUNCH INITIALLY. WILL AGAIN DO A COMPROMISE. FOR THURSDAY NIGHT/FRIDAY...NEGATIVELY TILTED 700 TO 500 MB SHORTWAVE IN SOUTHWEST FLOW ALOFT MOVES IN DURING THE NIGHT. WILL KEEP/HAVE CHANCE POPS. THEN THINGS SHOULD QUIET DOWN FOR MOST OF THE DAY UNTIL NEXT SHORTWAVE STARTS GETTING CLOSE LATE IN THE DAY. STIFF EAST TO NORTHEAST WINDS DURING THE DAY. WILL TRY TO GO AS FAR BELOW GUIDANCE AS POSSIBLE CONSIDERING WHAT OFFICES AROUND ME DO. FOR THE 4 TO 7 DAY PERIOD...FRONT REMAINS TO SOUTH AND KEEPS US IN POST FRONTAL UPSLOPE THROUGH SAT/SATURDAY NIGHT. SEVERAL SHORTWAVES TO MOVE THROUGH DURING THIS TIME ACCORDING TO ALL MODELS. BEST CHANCE OF PRECIPITATION WILL BE FRIDAY NIGHT INTO SATURDAY. PLAN ON GOING 50 TO 60 PERCENT FRIDAY NIGHT AND 30-40 PERCENT SATURDAY WITH A LINGERING 20 PERCENT SATURDAY NIGHT. LAST 2 TO 3 RUNS HAVE SHOWN MAX TEMPERATURES GETTING COOLER IN THE FRIDAY TO SUNDAY TIME FRAME... ESPECIALLY ON SATURDAY. MEX MOS IS CLOSE TO THE ENSEMBLE MEAN MOS AND PLAN ON GOING NEAR TO. DRIER AND WARMER WEATHER LOOKS TO BE IN PLACE FROM SUNDAY INTO TUESDAY AND TEND TO STAY CLOSE TO MAYBE SLIGHTLY ABOVE GUIDANCE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1019 AM MDT TUE AUG 24 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS- RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS- YUMA CO- 1019 AM MDT TUE AUG 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A SERIES OF THUNDERSTORM OUTBREAKS IN SOUTH CENTRAL NEBRASKA AND NORTHEAST KANSAS LAST NIGHT PUSHED A POOL OF MOIST AIR INTO WESTERN KANSAS THIS MORNING. AT THE SAME TIME A SURFACE LOW PRESSURE SYSTEM HAS DEVELOPED JUST NORTH OF THE DODGE CITY AREA THIS MORNING. THE RESULT OF THESE TWO INTERACTING DEVELOPMENTS HAS CREATED A SHARP DEMARCATION LINE ACROSS NORTHWEST KANSAS DIVIDING DRY AIR TO THE SOUTHWEST OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS FROM MOIST AIR TO THE NORTH AND EAST. THIS NEAR STATIONARY BOUNDARY NOW LIES FROM NEAR YUMA TO NEAR SCOTT CITY. BY THE MIDDLE OF THE AFTERNOON THIS BOUNDARY WILL BEGIN TO MOVE SLOWLY TO THE NORTHEAST. AS IT DOES THE COMBINATION OF AFTERNOON HEATING...DRY AIR PUSHING NORTHEAST AND UNSTABLE CONDITIONS IN THE UPPER ATMOSPHERE IS EXPECTED TO RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT. THE BEST CHANCE FOR STRONG THUNDERSTORMS IS ALONG AND NORTHEAST OF A LINE FROM NEAR YUMA COLORADO TO GOODLAND TO MONUMENT ROCKS IN KANSAS. THERE IS A GOOD CHANCE FOR SEVERAL OF THESE THUNDERSTORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE GREATEST THREATS. THERE IS ALSO SUFFICIENT WIND SHEAR NEAR AND NORTHEAST OF THE BOUNDARY TO MAKE A TORNADO OR TWO POSSIBLE. ALSO...FURTHER NORTHEAST...IN THE NORTON AND HILL CITY AREAS...WHERE THE MOIST AIR IS DEEPEST...PERIODS OF HEAVY RAINFALL COULD RESULT IN FLASH FLOODING LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM LATE THURSDAY THROUGH FRIDAY AS A COLD FRONT APPROACHES AND MOVES ACROSS THE TRISTATE AREA. AT THIS TIME DANGEROUS CLOUD TO GROUND LIGHTNING IS EXPECTED TO BE THE GREATEST THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RJC
The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 07:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419338.